Welcome to my Ask Andy page! This is your opportunity ask me the burning questions that are on your mind – and they can be about anything you want advice on!

Moody Melissa, 20, from Johannesburg asks,

Hi Andy. I recently started taking the pill, and have since become a crazy moody bitch. Does the pill cause mood swings? What can I do about them?

Hi Moody Melissa,

One of the most common side effects of the pill is mood swings, and it’s simply because of the hormones that are entering your body that you are simply not used to. The pill can cause some simple moodiness that may resolve in time, but it can also occasionally cause depression.

If you have only just started taking the pill, then I’d advise you to give it some more time to allow your body to adjust to it – but if things don’t get better, or just get worse, it may be worth discussing a change in pills with your gynaecologist. You do find lower-dose contraceptives that would possibly have less side effects. Unfortunately, though, taking a lower dose doesn’t always cause less side effects – it all depends on the person in question. Some people have the same moodiness or depression for as long as they are on hormonal contraception.

Bear in mind that it might not be the pill that’s causing you to be moody, and there’s no harm in trying other ways to improve your mood. Try to exercise around 5 days a week for at least 30 minutes each time. If you can get outside and get fresh air, then that’s even better. Try going for a walk in the morning before work, or in the afternoon when you get home to de-stress after work.

Eating well helps a lot, too. I know that if I eat a lot of sugar, I suffer from mood swings – highs and lows in accordance with my sugar highs. If you respond the same way to different foods, it may be worth cutting them out of your diet, or at least only eating them in moderation.

If you are particularly stressed, this can cause moodiness too. So have some ‘me time’ and take care of yourself.

holding onAsk Andy

 

Do you have a burning question?

Leave a Reply

Your email address will not be published. Required fields are marked *